Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS Austin/San Antonio, TX

June 20, 2014Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 20, 2014, 7:02 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2014, 7:02 AM CDT (12:02 UTC)
Expired
Jun 20, 2014, 10:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 115 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-174 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WGUS54 KEWX 201202
FFWEWX
TXC465-201500-
/O.NEW.KEWX.FF.W.0023.140620T1202Z-140620T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
702 AM CDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...LANGTRY...COMSTOCK...

* UNTIL 1000 AM CDT

* AT 659 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE   
  DETERMINED THAT HEAVY RAINS ARE CONTINUE TO PRODUCE FLASH FLOODING 
  FROM A THUNDERSTORM 8 MILES WEST OF AMISTAD VILLAGE...OR 13 MILES 
  SOUTH OF COMSTOCK...MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
SEMINOLE CANYON STATE PARK...SHUMLA...PUMPVILLE AND OSMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS ARE MOVING DOWN THE RIO GRANDE FROM BELOW AMISTAD 
RESERVOIR TO 10 MILES SOUTH OF DEL RIO. THE FLOOD CREST IS EXPECTED 
TO REACH AROUND 9 FEET LATER THIS MORNING...INUNDATING SOME HOMES IN 
THE VEGA VERDE SUBDIVISION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3011 10176 3012 10175 3007 10092 2936 10090
      2924 10079 2938 10103 2946 10109 2951 10125
      2959 10126 2957 10130 2964 10131 2964 10136
      2977 10147 2975 10154 2979 10155 2974 10165
      2978 10177

$$
1 follow-up statement
371 
WGUS74 KEWX 201417
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
917 AM CDT FRI JUN 20 2014

TXC465-201500-
/O.CON.KEWX.FF.W.0023.000000T0000Z-140620T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
917 AM CDT FRI JUN 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR VAL
VERDE COUNTY...

AT 906 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT AN AREA OF 
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS WESTERN VAL VERDE COUNTY.  
THE CORE OF THESE STORMS WAS LOCATED NEAR LANGTRY...MOVING NORTH AT 
10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SHUMLA...OSMAN AND PUMPVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3011 10176 3012 10175 3007 10092 2936 10090
      2924 10079 2938 10103 2946 10109 2951 10125
      2959 10126 2957 10130 2964 10131 2964 10136
      2977 10147 2975 10154 2979 10155 2974 10165
      2978 10177

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:45 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 20, 3:45 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 AM CDT FRI JUN 20 2014

.SHORT TERM (TODAY THROUGH SATURDAY)...
FLASH FLOOD EVENT REMAINS LOCALIZED TO NRN MAVERICK...MUCH OF
KINNEY...AND SOUTHERN VAL VERDE COUNTY EARLY THIS MORNING. THE
RADAR TRENDS OVER THE PAST HOUR SHOW SOME POSITIVE SIGNS OF THE
HEAVIEST RAIN AREAS TO FINALLY SHIFT NORTH...BUT UNFORTUNATELY A
LARGE SWATH OF HEAVY RAIN IS SET TO PASS OVER DRT OVER THE NEXT
HOUR AND EXACERBATE THE FLOODING THAT IS ALREADY UNDERWAY.
CONSENSUS OF MODEL DATA SEEMS MORE DECISIVE TO FINALLY WASH OUT
THE MID LEVEL VORTICES THAT HAVE PROVIDED RAIN FOCAL POINTS THE
PAST COUPLE NIGHTS. HIGH PWAT VALUES OF 2 TO 2.3 INCHES WILL
REMAIN OVER THE RIO GRANDE VALLEY...MEANING RAIN CHANCES WILL
CONTINUE OVER THESE SOAKED AREAS...AND A POSSIBLE WATCH EXTENSION
COULD BECOME NECESSARY SHOULD A NEW FOCAL POINT OF VORTICITY
EMERGES FROM THE SOUTH. A BLEND OF THE SYNOPTIC SCALE MODELS SHOW
GENERAL AGREEMENT ON THE DRIER AIR INPUT FROM THE EAST WILL LIMIT
RAIN POTENTIAL AND KEEP TEMPERATURES ON SLOW WARMING TREND FOR
AREAS ALONG AND EAST OF HIGHWAY 281.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
MUCH OF THE EXTENDED FORECAST IS IN POOR CONFIDENCE DUE TO THE
AMOUNT OF MOISTURE POOLED OVER OUR WESTERN COUNTIES AND THE
FLATTENED RIDGING PATTERN ALOFT. A PROGRESSIVE ZONAL PATTERN ALOFT
OVER THE SOUTHERN PLAINS COULD BRING FURTHER DESTABILIZATION FROM
THE NW...WITH A POSSIBLE RAIN EVENT DEVELOPING AS HEIGHT FIELDS
SAG SOUTHWARD OVER CENTRAL TX BY WEDNESDAY. WITH THE UPPER RIDGE
HOLDING OVER THE EASTERN COUNTIES IN THE FACE OF GOOD MOISTURE
DEPTH...WILL OPT FOR THE MORE CONSERVATIVE TREND ON POPS. EXPECT
SOME ISOLATED AIR MASS STORMS TO REMAIN POSSIBLE THROUGH EARLY
NEXT WEEK...BUT WILL NOT MENTION IN THE FORECAST FOR THE MOST
PART. WITH STILL A FAIR AMOUNT OF MOISTURE IN AREA SOILS...WILL
CONTINUE WITH BLENDED GUIDANCE TO SUGGEST A CONTINUED SLOW WARMING
TREND ON DAYTIME TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              93  74  92  74  93 /  10  10  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  93  73  93  72  93 /  10  10  10  10  10
NEW BRAUNFELS MUNI AIRPORT     93  74  93  73  95 /  10  10  10  10  10
BURNET MUNI AIRPORT            89  71  90  71  90 /  10  10  10  10  10
DEL RIO INTL AIRPORT           91  76  94  76  97 /  40  30  20  20  10
GEORGETOWN MUNI AIRPORT        92  73  92  73  93 /  10  10  10  10  10
HONDO MUNI AIRPORT             92  74  94  73  94 /  20  20  10  20  10
SAN MARCOS MUNI AIRPORT        93  74  92  73  93 /  10  10  10  10  10
LA GRANGE - FAYETTE REGIONAL   93  75  93  75  93 /  20  -   10  10  10
SAN ANTONIO INTL AIRPORT       92  75  93  74  94 /  10  10  10  20  10
STINSON MUNI AIRPORT           93  76  94  75  95 /  20  10  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR THE FOLLOWING COUNTIES:
EDWARDS...KINNEY...MAVERICK...VAL VERDE.

&&

MESOSCALE/AVIATION...99
SYNOPTIC/GRIDS...18
WARNING OPS...76
Hazardous weather outlook, Jun 20, 3:47 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 AM CDT FRI JUN 20 2014

TXZ183-184-202-217-211100-
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
347 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

FLASH FLOOD WATCH IN EFFECT UNTIL NOON TODAY.
URBAN, RURAL AND RIVER FLOODING IS IMMINENT AS A SMALL BUT POTENT
LOW PRESSURE AREA MOVES SLOWLY NORTHWARD THROUGH THE RIO GRANDE
PLAINS AND THE EDWARDS PLATEAU.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED REPORTS OF FLOODING
CAN BE RELAYED TO THE NWS SAN ANTONIO AUSTIN OFFICE.

TXZ171>173-185>194-203>209-218>225-228-211100-
LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-
GUADALUPE-CALDWELL-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
347 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 20, 1:04 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       BRACKETTVILLE           29.32N 100.41W
06/20/2014  M5.25 INCH       KINNEY             TX   PUBLIC

            5.25 INCHES OF RAIN REPORTED SINCE 830 PM THURSDAY
            EVENING. SOME WATER RUNNING THROUGH BACK YARD AND DOWN
            STREET WITH MINOR IMPACT.

&&

EVENT NUMBER EWX1400580

GB
Local storm report, Jun 20, 2:39 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HEAVY RAIN       2 SSW BRACKETTVILLE     29.29N 100.42W
06/20/2014  M3.50 INCH       KINNEY             TX   AMATEUR RADIO

            HAM OPERATOR TRAINED SPOTTER REPORTED OVER 3 INCHES
            BETWEEN 115-215 AM AND 9.73 INCHES SINCE 6 PM THURSDAY
            OR IN THE LAST 8.5 HOURS.

&&

EVENT NUMBER EWX1400581

GB
Local storm report, Jun 20, 2:55 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      2 SW DEL RIO            29.36N 100.93W
06/20/2014                   VAL VERDE          TX   LAW ENFORCEMENT

            FLOODING REPORTED AT INDUSTRIAL AND CIENEGA ROADS AND
            FARLEY LAS VACAS RD. RADAR ESTIMATES 2 TO 3 INCHES IN
            THE PAST 3 HOURS

&&

EVENT NUMBER EWX1400582

GB
Local storm report, Jun 20, 4:12 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
412 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      BRACKETTVILLE           29.32N 100.41W
06/20/2014                   KINNEY             TX   LAW ENFORCEMENT

            SOME RESIDENTS IN BRACKETVILLE ARE BEING EVACUATED FROM
            HOMES. ON GOING HEAVY RAIN HAS RESULTED IN RADAR
            ESTIMATES OF 10 TO 12 INCHES OF RAIN OVER THE LAST 8 TO
            10 HOURS.

&&

EVENT NUMBER EWX1400583

GB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:04 PM CDTAreal Flood AdvisoryEWXKinney, Maverick3 hr
Jun 19, 7:31 PM CDTSpecial Weather StatementEWXKinney59 min
Jun 19, 7:32 PM CDTFlash Flood WarningEWXMaverick3 hr
Jun 19, 8:08 PM CDTFlash Flood WarningEWXKinney, Val Verde5 hr
Jun 19, 10:12 PM CDTFlash Flood WarningEWXKinney3 hr
Jun 20, 12:49 AM CDTFlash Flood WarningEWXKinney, Maverick3 hr
Jun 20, 1:09 AM CDTFlash Flood WatchEWXEdwards, Kinney, Maverick, Val Verde11 hr
Jun 20, 1:56 AM CDTFlash Flood WarningEWXVal Verde3 hr
Jun 20, 3:46 AM CDTFlash Flood WarningEWXEdwards, Kinney, Maverick3 hr
Jun 20, 4:09 AM CDTFlash Flood WarningEWXVal Verde3 hr
Jun 20, 6:41 AM CDTRiver Flood WarningEWXVal Verde15 hr
Jun 20, 7:10 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Maverick110 min
Jun 20, 10:04 AM CDTFlash Flood WarningEWXVal Verde3 hr
Jun 20, 10:12 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Maverick, Val Verde8 hr
Jun 20, 11:01 AM CDTRiver Flood WarningEWXVal Verde10 hr
Jun 20, 11:47 AM CDTRiver Flood WarningEWXVal Verde21 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.